Antiacids: an unsuspected cause of cystitis

Proton pump inhibitors (PPIs “antacids” to be more specific) are among the most widely prescribed medications today. Its consumption, both occasional and chronic, is widespread in the population, while the possible side effects of this consumption, although clearly identified and described in the scientific literature, remain little known by the general public.

In a few words, the repeated intake of these therapies can give rise to cascade reactions that would constitute a risk factor for bacterial cystitis (by ascent and, above all, by migration):

  • alkalinization of gastric pH
  • modification of the pH of the food bolus that passes successively through the intestine
  • alteration of the environmental conditions conducive to the development of a balanced digestive microbiota
  • progressive modification of the microbiota (in the most severe cases dysbiosis such as SIBO, SIFO or Candidiasis)
  • intestinal dysbiosis that causes digestion and/or absorption and/or transit disorders (Irritable Bowel Syndrome that affects almost 20% of the adult population)
  • establishment of chronic inflammatory processes
  • damage to the wall of the digestive tract, loosening of the tight intercellular bonds of enterocytes (cells that form the intestinal wall)
  • “leakage” of substances out of the digestive tract that should not be absorbed under normal physiological conditions (for example, metabolites of digestion that, being in the bloodstream where they should not be, will “act” as toxins)
  • migration of bacteria and fungi out of the digestive tract into nearby organs (such as the bladder)

For all these reasons, in the case of chronic use of PPIs (which, however, are therapies created for short cycles of occasional intake), it would be desirable to:

  • make sure we are correctly following the diet and lifestyle advice intended to reduce heartburn and reflux
  • evaluate with the doctor, and depending on the problem and the symptoms, the real relevance of said intake and, consequently, the possibility of reducing the intake of PPIs or thinning it over time
  • to facilitate this reduction in PPI consumption, we can consider the use of other natural products without side effects to regulate heartburn, reflux and their symptoms (Gastrivox may therefore constitute an adequate support)
  • use of adjuvants of the therapy with supplements intended to reduce the possible impacts (we will mention in particular Sette+Alaquer and Deaflor)

Lascia un commento